Hail, Laramie
- When
- June 8, 5:49 PM MST
- Where
- Laramie County, 1.04 mi W of Cheyenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.140, -104.840
Severe thunderstorms across Laramie and Niobrara Counties produced severe hail over 1 inch in diameter. For the Laramie County storm, prolonged training and heavy rain produced flash flooding across portions of the city of Cheyenne with hail accumulating to depths of several inches deep.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms across Laramie and Niobrara Counties produced severe hail over 1 inch in diameter. For the Laramie County storm, prolonged training and heavy rain produced flash flooding across portions of the city of Cheyenne with hail accumulating to depths of several inches deep. An NWS employee on the north side of town noted animal loss from the hail and a greenhouse damaged by the wind driven hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 4:13 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 513 PM MDT Tue Jun 8 2021 .SHORT TERM...(Tonight - Thursday Night) Issued at 227 PM MDT Tue Jun 8 2021 A very strong cap remains evident across much of southeast Wyoming and the western Nebraska Panhandle this afternoon w/ quite limited cumulus development thus far. We should start to see an increasing low-level cumulus field in the next couple of hours as we approach our convective temperatures, but w/ upwards of 50 J/kg MLCIN still present the likelihood of afternoon initiation appears low. HRRR & other high-resolution guidance have continued to suggest some more robust development between 00 and 02z along the lee trough/dryline or roughly along I-25. Deep layer vertical shear is very modest at around 20 knots over most of the area, but area forecast soundings show appreciable low-level directional shear which would suggest a good possibility of upscale growth into a linear system across the western NE Panhandle during the mid/late evening. Substantial low- level mixing has occurred today w/ dew points falling to around 50 F although some 60s still linger over our far eastern zones. CAPEs in excess of 2000 J/kg will support a large & damaging hail threat with any discrete storms. Otherwise, extremely steep low/mid level lapse rates and large boundary layer T/Td spreads, along w/ DCAPEs of 1500-2000 J/kg will support a threat for damaging straight line winds with the eventual MCS. Lingering outflow from Mondays storms could locally enhance low-level shear & contribute to a chance for an isolated tornado if the quality of moisture is sufficient. This is especially true along a Wheatland-Sidney line. A brief period of upper-level ridging should limit chances for any storms on Wednesday, but the next chance for strong/severe thunder storms will arrive Thursday as a vigorous short wave ejects north- northeast across the Great Basin. Increasingly difluent flow aloft should overspread the area, leading to an eroding cap & initiation by late afternoon. Timing will be crucial here w/ regard to severe potential, but very steep mid-level lapse rates & dew points 55-65 deg F may contribute to CAPE in excess of 3000 J/kg to the east of the lee trough/dryline while 0-6 km shear should be very strong at 35-45+ knots. All modes of severe weather would be possible. Would not be surprised if the current Day 3 SLGT is expanded further S & W in later updates. .LONG TERM...(Friday through Monday) Issued at 345 AM MDT Tue Jun 8 2021 Shortwave trough quickly exits northeast of the CWA by Friday morning, followed by an expanding upper ridge over much of the CONUS through early next week. Large scale subsidence and lack of moisture will preclude convective precipitation through the long term. Near normal temperatures Friday will warm to above normal with 80s and 90s this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 507 PM MDT Tue Jun 8 2021 VFR conditions across all terminals this evening with chances of thunderstorms at KCYS and all Nebraska panhandle TAF sites. Clouds will begin building in in the next few hours with thunderstorms beginning at KCYS around 00Z and moving eastward into the Nebraska panhandle through the night. Conditions should clear in the Nebraska panhandle between 8Z and 10Z, then depending on if the skies clear and the leftover moisture from the thunderstorms there's a possibility for patchy fog, but confidence is currently low for the fog. && .FIRE WEATHER... Issued at 330 AM MDT Tue Jun 8 2021 Elevated to critical humidities and winds are expected west of the Laramie Range, with non-critical humidities and winds along and east of the Laramie Range through the end of the week. Fuels remain green, but may become more favorable for rapid fire growth west of the Laramie Range by the end of the week. Widely scattered showers and thunderstorms will develop this afternoon and evening along and east of Interstate 25, and over the Nebraska Panhandle Thursday evening. && .HYDROLOGY... Issued at 330 AM MDT Tue Jun 8 2021 Mild to warm temperatures will contribute to mountain snowmelt runoff and elevated stream/river levels, especially across southeast Wyoming. No sites are forecast to rise to minor flood stage, however with the diurnal rise and fall, it is possible waters may approach action stage later this week. With the lack of measurable precipitation west of the Laramie Range, the risk for rain on snowmelt will be negligible. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MAJ AVIATION...LK FIRE WEATHER...MAJ HYDROLOGY...MAJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 413 AM MDT Tue Jun 8 2021 WYZ103>106-109>117-091015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 413 AM MDT Tue Jun 8 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated to critical humidities and winds are forecast west of the Laramie Range this afternoon and early evening. Fuels are not supportive of rapid fire growth. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Elevated to critical humidities and winds will continue through the weekend. Fuels may dry out enough to pose a rapid fire growth threat later this week and weekend. Continue to monitor the latest fire weather forecasts. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 091015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 413 AM MDT Tue Jun 8 2021 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered strong to severe thunderstorms capable of producing large hail and wind gusts in excess of 60 mph will develop late this afternoon along and east of the Interstate 25 corridor and linger through the late evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Widely scattered strong to severe thunderstorms capable of producing large hail and wind gusts in excess of 60 mph will be possible late Thursday afternoon and evening over east central Wyoming and the northern Nebraska Panhandle. .Spotter information statement... Spotter activation may be required between 4 PM and 10 PM, mainly east of Interstate 25. MAJ
Special Weather Statement National Weather Service Cheyenne WY 503 PM MDT Tue Jun 8 2021 WYZ101-103-082345- Converse County Lower Elevations WY-North Laramie Range WY- 503 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY UNTIL 545 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Douglas, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Douglas around 535 PM MDT. This includes Interstate 25 in Wyoming between mile markers 128 and 142. LAT...LON 4260 10539 4263 10548 4286 10542 4274 10504 TIME...MOT...LOC 2303Z 210DEG 10KT 4264 10541 Rubin
Special Weather Statement National Weather Service Cheyenne WY 551 PM MDT Tue Jun 8 2021 WYZ101-102-090030- Converse County Lower Elevations WY-Niobrara County WY- 551 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Manning Ranch, or 17 miles northeast of Douglas, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Manning Ranch around 610 PM MDT. LAT...LON 4276 10512 4285 10527 4329 10510 4313 10452 TIME...MOT...LOC 2351Z 213DEG 33KT 4290 10511 Rubin
Special Weather Statement National Weather Service Cheyenne WY 614 PM MDT Tue Jun 8 2021 WYZ117-118-090045- Central Laramie County WY-South Laramie Range Foothills WY- 614 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 645 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or 10 miles west of Cheyenne, moving north at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ranchettes. This includes Interstate 80 in Wyoming between mile markers 348 and 356. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4105 10494 4107 10508 4128 10509 4125 10486 TIME...MOT...LOC 0014Z 195DEG 6KT 4113 10499 Hammer
The Cheyenne radar (KCYS), 3 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
7 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Winds measured by Wyoming Department of Transportation sensor WY46.
Heavy rain from severe thunderstorms inundated drainage system in Cheyenne causing localized flooding along Dell Range and Ridge Road.
Observer noted hail up to quarters accumulating to a depth of three to four inches deep. Their greenhouse was damaged by the wind driven hail. They also lost a goat and a few chickens. Localized flooding of yard noted as well.
Flooding reported under the Ames underpass of the Union Pacific Railroad tracks prompting closure of the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955610, 955612, 955629, 955630, 955631, 955632, 955633, 955642, 955636, 955644, 955634, 955635.